Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 80, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2014, 3:28 PM CDT for Adams County, Taylor County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2014, 3:28 PM CDT (20:28 UTC)
- Expired
- May 10, 2014, 4:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 3:37 PM CDT | HAIL 1 | 1 Nw Gravity, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
869
WUUS53 KDMX 102028
SVRDMX
IAC003-173-102115-
/O.NEW.KDMX.SV.W.0080.140510T2028Z-140510T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SAT MAY 10 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAYLOR COUNTY IN SOUTHWEST IOWA...
SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA...
* UNTIL 415 PM CDT
* AT 327 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF BEDFORD...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LENOX...NEW MARKET...CLEARFIELD...GRAVITY...SHARPSBURG...KENT...
CONWAY AND LAKE OF THREE FIRES STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4066 9490 4083 9493 4088 9493 4103 9447
4071 9447
TIME...MOT...LOC 2027Z 247DEG 30KT 4076 9484
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS2 follow-up statements
913
WWUS53 KDMX 102047
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT SAT MAY 10 2014
IAC003-173-102115-
/O.CON.KDMX.SV.W.0080.000000T0000Z-140510T2115Z/
TAYLOR IA-ADAMS IA-
347 PM CDT SAT MAY 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN TAYLOR AND SOUTHEASTERN ADAMS COUNTIES...
AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LENOX...OR 11
MILES NORTHEAST OF BEDFORD...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LENOX...CLEARFIELD...SHARPSBURG...KENT AND CONWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4074 9470 4081 9475 4090 9478 4103 9447
4073 9447
TIME...MOT...LOC 2047Z 247DEG 30KT 4083 9463
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS426
WWUS53 KDMX 102116
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CDT SAT MAY 10 2014
IAC003-173-102125-
/O.EXP.KDMX.SV.W.0080.000000T0000Z-140510T2115Z/
TAYLOR IA-ADAMS IA-
416 PM CDT SAT MAY 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAYLOR AND
SOUTHEASTERN ADAMS COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY AFTERNOON FOR SOUTHWEST IOWA.
LAT...LON 4074 9470 4081 9475 4090 9478 4103 9447
4073 9447
TIME...MOT...LOC 2114Z 247DEG 30KT 4083 9463
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:46 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 10, 12:46 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1246 PM CDT SAT MAY 10 2014 .SYNOPSIS... ISSUED AT 635 AM CDT SAT MAY 10 2014 WEAK FRONTAL BOUNDARY FROM LOW OVER CENTRAL SD WILL LIFR NORTH TODAY AS LOW LIFTS NORTHEAST. TROUGH FROM THE LOW WILL PUSH INTO IA LATE TODAY AND TONIGHT AND DISSIPATE. LOW PRESSURE WILL DEVELOP OVER WRN KS TONIGHT AND TRACK ACROSS IA SUNDAY NIGHT. COOL HIGH PRESSURE WILL BUILD INTO THE CENTRAL U.S. TUE THROUGH MIDWEEK. && .UPDATE... ISSUED AT 635 AM CDT SAT MAY 10 2014 UPDATED FORECAST COMING OUT FOR SHOWERS AND FASTER TIMING CONSIDERATIONS WITH SHOWERS IN WESTERN INTO CENTRAL IOWA. && .SHORT TERM /TODAY/... ISSUED AT 409 AM CDT SAT MAY 10 2014 HIGH PRESSURE RIDGE OVER EASTERN IOWA WILL CONTINUE EAST AFTER A CHILLY START TO THE MORNING. PLENTY OF READINGS IN THE UPPER 30S TO LOWER 40S. WAA WILL SET IN TODAY AND AC DECK HAS ALREADY BECOME ESTABLISHED OVER WRN IOWA AS MID LEVEL WAA GETS GOING. SHOWERS OVER ERN NEBRASKA WILL WORK INTO WRN IOWA THIS MORNING WITH SHOWERS AND THUNDERSTORMS BECOME MORE WIDESPREAD FORM MIDDAY INTO THE AFTERNOON. WENT FAIRLY CLOSE TO GUIDANCE FOR MAX TEMPS TODAY. WILL BE A LITTLE TRICKY WITH THE CLOUDS AND POTENTIAL PRECIP HOWEVER. THE COOL START IS OF CONCERN...BUT THE LAYER OF COOL AIR IS QUITE SHALLOW AND SHOULD ERODE FAIRLY QUICKLY. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 409 AM CDT SAT MAY 10 2014 FORECAST WAS FOCUSED ON SEVERE OUTBREAK POTENTIAL AND HEAVY RAIN SUNDAY INTO SUNDAY EVENING ACROSS MUCH OF CENTRAL IOWA. SEVERE POTENTIAL...OR AT LEAST WIDESPREAD NATURE...DEPENDS ON OVERNIGHT CONVECTION TONIGHT INTO EARLY SUNDAY MORNING AND HOW FAR NORTH FRONTAL BOUNDARY SURGES DURING THE DAY SUNDAY. LEANED TOWARDS THE SREF FOR POPS SUNDAY...THEN MORE TOWARDS THE NAM12/GFS SUNDAY NIGHT INTO MONDAY. TONIGHT INTO MONDAY...500MB TROUGH DIGS INTO THE WESTERN U.S. TONIGHT AND ALLOWS FOR SOUTHWEST FLOW TO DEVELOP ACROSS THE STATE INTO SUNDAY. FIRST SHORTWAVE LOOKS TO TRACK NORTH-NORTHEAST THIS EVENING AND PRECIP LOOKS TO QUICKLY DISSIPATE OR BE CONFINED TO THE FAR NORTHERN PORTIONS OF THE FORECAST AREA BY 06Z SUNDAY. STRONG SURGE OF THETA-E ADVECTION AND MOISTURE TRANSPORT PUNCHES INTO SOUTHERN IOWA OVERNIGHT TONIGHT INTO EARLY SUNDAY MORNING AND CONTINUES TO QUICKLY PUSH NORTHWARD BY THROUGH MIDDAY OR EARLY AFTERNOON SUNDAY. THE 10.00Z 4KM NSSL WRF REMAINS DRY THROUGH 12Z SUNDAY ACROSS THE STATE...AND IF THIS SCENARIO PLAYS OUT...THEN CENTRAL TO SOUTHERN IOWA LOOKS TO MORE UNDER THE GUN FOR SEVERE WEATHER BY THE AFTERNOON AS LACK OF RAIN COOLED AIR/CLOUD COVER SHOULD ONLY EXACERBATE THE INSTABILITY. THE 06Z MODEL RUNS ARE HINTING ON THIS DRIER SCENARIO TONIGHT AS WELL AS BOTH THE GFS/NAM HAVE TREMENDOUS INSTABILITY ACROSS SOUTHERN IOWA BY THE AFTERNOON. THE SURFACE LOW LOOKS TO TRACK ALONG THE MISSOURI/IOWA BORDER TOMORROW AFTERNOON AND WITH THE WARM FRONT ORIENTING ITSELF WEST-TO-EAST ACROSS THE STATE...ALONG WITH THE IMPRESSIVE HODOGRAPHS AND LOW LEVEL SHEAR...ALL POINT TO A FAVORABLE ENVIRONMENT FOR SUPERCELLS AND TORNADIC DEVELOPMENT SUNDAY AFTERNOON INTO THE EVENING. WITH THIS SET UP...CONFIDENT ENOUGH TO MENTION SEVERE WORDING DURING SUNDAY AFTERNOON AND EVENING. OTHER MAIN CONCERN WAS FOCUSED ON HEAVY RAIN AND FLASH FLOODING POTENTIAL SUNDAY AFTERNOON THROUGH MONDAY MORNING. SURFACE DEW POINTS INCREASE TO MID 60S TO AROUND 70 ON SUNDAY INTO SUNDAY NIGHT AND MOISTURE TRANSPORT CONTINUES TO PUMP INTO THE STATE AHEAD THE COLD FRONT THAT LOOKS TO FINALLY DRAG THROUGH THE FORECAST AREA BY MONDAY AFTERNOON. PRECIPITABLE WATER VALUES RANGE FROM 1.5 TO NEAR 2 INCHES OVER MUCH OF THE STATE AND THE WARM LAYER CLOUD DEPTHS EXCEED 12KFT OR SLIGHTLY HIGHER. INSERTED HEAVY RAIN SUNDAY AFTERNOON AND EVENING OVER CENTRAL TO SOUTHERN IOWA. THE COLD FRONT CLEARS THE STATE MONDAY EVENING...BUT LIKELY TO SEE SOME SCATTERED SHOWERS IN THE CAA THROUGH TUESDAY MORNING. TUESDAY THROUGH FRIDAY...ANOTHER COLD PERIOD IN STORE THROUGH THE WEEK AS TEMPERATURES WILL RANGE FROM 10 TO 15 DEGREES BELOW NORMAL. WEAK CLIPPER SYSTEM CUTS ACROSS MINNESOTA/IOWA ON TUESDAY AND REINFORCES THE COLD AIR MASS AND BRINGS SOME SCATTERED SHOWERS ON TUESDAY. THE COLDEST NIGHT LOOKS TO BE THURSDAY NIGHT WITH 850MB -2C LINE DROPPING AS FAR SOUTH AS THE MISSOURI BORDER. TWEAKED MIN TEMPS DOWN SLIGHTLY THURSDAY NIGHT. && .AVIATION...10/18Z ISSUED AT 1242 PM CDT SAT MAY 10 2014 SHORTWAVE MOVING ACRS THIS AFTERNOON AND THIS EVENING WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. CEILINGS WILL GENERALLY BE VFR THROUGH THE AFTERNOON AND EVENING HOURS ALTHOUGH MAY BE MVFR TO IFR IN AND AROUND THUNDERSTORMS. SURFACE WINDS WILL BE FROM THE SOUTHEAST AND GUSTY FROM TIME TO TIME. OVERNIGHT...ANTICIPATE WIDESPREAD VFR CONDITIONS FOR MOST LOCATIONS BUT CONVECTION IS EXPECTED TO EASE INTO SOUTHERN IOWA TOWARD DAYBREAK WITH INCREASING LOW CIGS AND VSBYS. THIS WILL SLOWLY WORK INTO CENTRAL IOWA ON SUNDAY MORNING AS CONVECTION SPREADS NORTHEAST INTO THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...MS MAY 14 SYNOPSIS...MS MAY 14 SHORT TERM...MS MAY 14 AVIATION...COGIL
Hazardous weather outlook, May 10, 2:57 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 257 PM CDT SAT MAY 10 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-111100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 257 PM CDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS FROM THIS AFTERNOON INTO TONIGHT...GENERALLY SOUTH OF INTERSTATE 80. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. FURTHER NORTH...ISOLATED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE BUT THE OVERALL THREAT IS LOWER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK ON SUNDAY AFTERNOON AND EVENING...WITH A POSSIBILITY FOR MULTIPLE STRONG TORNADOES. THIS IS A POTENTIALLY DANGEROUS SITUATION. SEVERE WEATHER IS POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING...MAINLY EAST OF INTERSTATE 35...WHERE THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN IS ALSO ANTICIPATED FROM SUNDAY AFTERNOON THROUGH MONDAY AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND WILL LIKELY BE NEEDED SUNDAY INTO SUNDAY NIGHT...AND POSSIBLY AGAIN ON MONDAY. LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 43 min |
| May 10, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 52 min |
| May 10, 3:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 49 min |
| May 10, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 39 min |
| May 10, 4:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 40 min |
| May 10, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Madison | 49 min |
| May 10, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.